Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Coming off Xanax

Last year I lived abroad and experienced anxiety that was difficult to deal with, complicated by other mental health issues and insomnia. I was prescribed Nitrazepam for sleep, which I abused because of my depression. I became suicidal and was hospitalized for four days. After my release I was prescribed Xanax for my anxiety (Dec. 2007). I took approximately 2mg per day, but often more than that because no one was monitoring my dosage and I had very little information about the dangers and addictiveness of this drug.

When I returned to the States I tapered down to 1.5mg per day. So I now take .5mg three times a day. But I have been taking Xanax for more than a year now and I want to come off of it. Every doctor or psychologist I talk to tells me to stay on it and assures me that there are no long-term risks, it's the best thing for anxiety, etc. I explain to them that I don't like the way it makes me feel when I miss a dosage and I feel that it affects my cognition, but this seems to fall on deaf ears. I have tried to taper down by myself but even when I remove a small amount of my daily dosage I have unpleasant withdrawal (tingling in my extremities, extreme anxiety and digestive upsets). I desperately want to be free of this drug but no one wants to help!

Any advice you can give would be greatly appreciated.

p.s. I am now aware that Nitrazepam has been banned in the U.S. and the EU - for good reason!
7 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
Xanax is such an addictive drug that there are actually rehab/withdrawal programs to help you.  that is what you should check out...it is definetly your decision to make re continuing medication, but you will probably need an organized program to get off of it safely at this time.
Avatar universal
It must be difficult to feel you don't have the support of your treatment team.
Sometimes we lack insight into our own situation and need to trust the input we receive from others.
Having said that, sometimes we need to do what we feel is right for us at that time.  Sometimes our decisions are not always the best ones but they are the ones that will ultimately guide our recovery.  (Even if they take us the long way round).

I don't know what a doctor would advise.  I don't know if they would suggest reducing the xanax but supplementing it with another medication or just tapering.  Or something else entirely.

Working through the underlying psychological issues is always a good thing as is having good coping strategies and stress management skills.

I hope you get the information and support you need.

J

p.s.  I am unfamiliar with the drug you mention but it seems there is an increasing number of warnings placed on medications.
Avatar universal
I have experienced what you are going through.  You have to just get through the discomfort until you are off the xanax completely.  It just takes some time.  Try to distract yourself.
Avatar universal
How much were you taking, for how long, and in what increments did you taper down?

Also, did you replace it with another drug when you were going through withdrawal?
Avatar universal
Dr Gould,

Thank you for the honest response to my question about Xanax. You are the first doctor I've heard from who is willing to acknowledge just how problematic and dangerous this drug can be. I wish it had never been prescribed to me.

I will take your advice and look into outpatient rehab programs.
Avatar universal
Do you know if someone who is taking 8mgs of xanax and has been admitted to a detox program in a hospital setting could experience permanent memory loss after being detoxed? If anyone has the answer please feel free to give any advice on what to expect after detox.                    
Avatar universal
I have been on xanax for seven years. its has cloged my salivia glands. and i need to get off it and take something for panic as needed. however its going to take a long time i am on 2mg. three a day was four but i stopped one a while ago. but now i'm cutting back with my doctors orders a quarter at a time for two weeks inbetween cutting back another quater. I want to know what are some of the side effects. Because i am sick to my stomach and so tired. My thyroid is down a tad. and my doctor knows how I feel about meds so hes watching it. If it goes down more i will have to take something. But i really feel awful. I'v heard some horror stories why i let the doctor give me so much i don't know. Is this a normal side effect ? if so is there anything that can help that?
mary wilson
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area